Heart Failure diagnosis not only affects the patient but also the whole family. It is a very difficult time for all and there are many physical and emotional obstacles to overcome. We have found that the best source of self help for carers of Heart Failure is the British Heart Foundations publication “Living with Heart Failure”. This really is a comprehensive and well thought out section in this publication and is especially invaluable for people needing to care for patients with severe Heart Failure.

Your carer is invaluable and as a patient you need to be aware of the stresses and strains on your carer. They not only offer that crucial emotional support but are often your second set of eyes. The eyes that recognise changes in you, Heart Failure patients aren’t necessarily the best at seeing new symptoms or a deterioration of existing symptoms. Below you will find a list of warning signs to look out for. Depending on the severity of your Heart Failure or your drug regime these effect people in different ways.

Palpitation
Memory problems or lack of concentration
Disturbed sleep pattern
Slow weight gain (with no change in diet or exercise regime)
Weight loss (with no change in diet or exercise regime)
Feeling helpless
Lack of sex drive

Below you will find a list of symptoms that if they get worse the I suggest you seek immediate medical attention.

Swelling of the feet,ankles or abdomen
Sudden weight gain
Breathlessness
Wheezing or a dry cough
Light-headedness or dizzy spells
Acute fatigue
Heavy pressure across the chest or chest pain

Heart Failure for the patient and the carer is about management of the condition. Make sure that you mention or your carer mentions to your Heart Failure Nurse any of the above. As indicated some of these symptoms can be due to drugs.

For example if you are on an optimum dosage of a beta blocker and ace inhibitor then the propensity when you stand up quickly to feel dizzy and light headed is quite common, but just check with your Heart Nurse first.

Another example is self management of your fluid intake. You will find that when it is hot and the sun is shining and you are feeling thirsty then keep an eye on your fluid intake and let your carer influence you to stay out of direct sun light. If you do take on more than 2 litres of fluid and you feel that you maybe retaining more fluid than normal, stay in the shade for the next couple of days and reduce your fluid intake to lets say 1.5vlitres a day and you will find this will probably reduce fluid retention without the need to up the dosage of your diuretic.

Self management is key with your carers help.